MAUDE Adverse Event Report: CONMED CORPORATION OPTIMIZER POLYPECTOMY SNARE, EXTRA SMALL, OVAL

CONMED CORPORATION OPTIMIZER POLYPECTOMY SNARE, EXTRA SMALL, OVAL
Catalog Number 000478
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The return of the devices to conmed corporation for evaluation is anticipated; however, they have not been received to date.A supplemental report will be submitted on completion of the quality engineering evaluation.Not yet returned to conmed corporation.
 
Event or Problem Description
Per end-user facility, the optimizer polypectomy snares broke off in the patient's colon and had to be retrieved with forceps.This occurred three times in this procedure.The procedure was completed with a fourth snare with no further complications, surgical delay or patient injury.To date, there has been no additional information received regarding the patient's latest condition or any indication that a long term adverse event has occurred.
 
Additional Manufacturer Narrative
Two used/damaged optimizer snares were returned for evaluation.The devices were examined in the laboratory and visual inspection noted both devices have detached loops.The loops were examined and found to have little or no deformation indicating there was little force in detaching the loops from the crimped connector.The evaluation results further indicated that the typical hour-glass shape was not present giving an indication that there was insufficient crimping of the loop assembly connector.An investigation has been initiated to address this problem.This lot was manufactured on 16-feb-2016.A review of the device history record for this lot found no ncr's and no note of discrepancies during the manufacturing process that could have caused or contributed to reported breakage.Of the lot containing (b)(4) units, there was no other similar complaint received for this item and lot number combination.A 2-year review of product history for this device family showed a total of (b)(4) complaints (including this one) with a total of (b)(4) units for loop detachment.During this same 2-year time frame, over (b)(4) units were sold worldwide, making the occurrence rate for this reported failure mode (b)(4) percent.This failure mode is addressed in the risk document with an acceptable risk level.The conmed singular and conmed optimizer polypectomy snares are single patient use, one piece, disposable devices consisting of a proximal handle, outer sheath, internal drive wire, and distal wire loop.All parts of this device that exit the distal end of the endoscope are considered applied parts.To reduce the risk of breakage and injury to the patient, the instructions for use (ifu) provides the following precautions and warnings: this device is intended for single patient use only.The product and the packaging have not been designed or tested for reuse.The ability to effectively clean and re-sterilize this single use device and subsequent reuse may adversely affect the clinical performance, safety and/or sterility of the device.Inspect the snare device for kinks, fraying wire or any other damage that may have occurred during transit.Open and close the snare loop to confirm smooth movement.Do not use if snare device is damaged.Do not pretest the snare with electrocautery outside of the patient.This could cause overheating of the snare and cause it to fray or break during the procedure resulting in a potential burn to the patient.To help prevent inadvertent injury or perforation of internal organs and body structure, polypectomy should always be performed under direct endoscopic vision.The electrosurgical generator should be placed on the off position prior to advancing or removing the snare through the endoscope to avoid injury to the patient or equipment that results from improper electrical grounding.Ensure that the patient is grounded prior to use of the monopolar electrosurgical generator and polypectomy snare to avoid patient injury.Snares should only be used by or under the supervision of physicians thoroughly trained in endoscopic polypectomy and electrosurgical generator set-up and operation.Snares require an endoscope with a minimum working channel of 2.8 mm.

Brand Name
OPTIMIZER POLYPECTOMY SNARE, EXTRA SMALL, OVAL
Common Device Name
POLYPECTOMY SNARE
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5688481
Report Number3007305485-2016-00052
Device Sequence Number10767400
Product Code FDI
UDI-Device Identifier00653405053425
UDI-Public(01)00653405053425(17)180215(30)1(10)201602164
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K820430
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/15/2018
Device Catalogue Number000478
Device Lot Number201602164
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/31/2016
Supplement Report FDA Received Date09/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age86 YR
Patient Weight57